Montana, 2019

Blizzard in Montana, January 28, 2019

January 28, 2019 · NWS TFX · 3 events in 2 counties and zones

Post frontal north to northwesterly surface winds were funneled through the Judith Gap resulting in near zero visibilities due to falling/blowing snow. This set up prompted the issuance of a blizzard warning for the area.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TFX wrote it up.

Post frontal north to northwesterly surface winds were funneled through the Judith Gap resulting in near zero visibilities due to falling/blowing snow. This set up prompted the issuance of a blizzard warning for the area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before the first event at Jan 27, 10:27 PM MST, 2 hours 52 minutes earlier.

Area forecast discussion, Jan 27, 10:27 PM MST, 2 hours 52 minutes before
Area Forecast Discussion
National Weather Service Great Falls MT
1027 PM MST Sun Jan 27 2019

...Updated Aviation Discussion...

.SYNOPSIS...

A cold front will continue to push southward across the region this
evening. This will continue to bring areas of snow and gusty winds,
mainly across central, western, and southern portions. Light
accumulations are expected across the lower elevations, with
moderate accumulations in the mountains. Gusty winds may bring some
areas of blowing snow, while rapidly freezing temperatures bring
some flash freezing conditions. Snow then tapers off tonight into
Monday morning. The remainder of Monday will see clearing skies and
below normal temperatures.

&&

.UPDATE...

Cold and moist Canadian air continues to push southward through
Montana this evening. Upslope flow against higher terrain is
squeezing out snowfall across portions of Central Montana which is
expected to persist through much of the evening hours. Have
updated forecast to increase PoPs/Snow Amounts at locations
currently receiving snowfall in this region. Remainder of the
forecast is in pretty good shape so no changes have been made to
temperatures or to winds. mpj

&&

.AVIATION...
Updated 0527Z.

Surface cold front will stall over far southwest Montana through the
overnight, then slowly dissipate through 12z/Mon. Snow will
gradually diminish to the north of the front through the morning
hours, ending first near KGTF between 06z-09z/Mon and near KBZN
around 12z/Mon. Favored upslope areas in this region will see
IFR/MVFR conditions at times with mountains obscured. Conditions
expected to improve from northwest to southeast after 12Z Monday
with widespread VFR conditions anticipated for Monday afternoon.

&&

.PREV DISCUSSION...
/ISSUED 621 PM MST Sun Jan 27 2019/

Tonight through Monday night...Canadian cold front's interaction
with the numerous mountains in southwest MT should slow the cold
front's progression overnight. Areas of snow will continue to
affect Central Montana this evening before diminishing overnight.
Winds will then subside on Monday and Monday night as a strong
surface high pressure ridge and associated cold air mass graze our
area. - Jaszka

Tuesday through Sunday...Primarily northwesterly flow aloft resides
over our area, with a powerful jet stream over the Dakotas helping
to keep bitter Arctic cold well to our east over the Dakotas.
However, low-level easterly flow will allow some Arctic air to
remain in place or creep in from the east over the lower elevations
of north-central Montana, particularly along the Milk River and
Missouri River valleys and tributaries through Wednesday. Below-
normal temperatures Tuesday should moderate to near-normal readings
Wednesday. A warm front moving across north-central Wednesday will
help bring increasing west to southwest flow with upper ridging
moving over the region Thursday. This will allow temperatures to
begin to rebound to above normal readings in many locations, with
some models suggesting the potential for temperatures well into the
40s and 50s by the end of the work week with increasing
southwesterly flow. By later Friday into Saturday, a well-developed
disturbance and associated cold front is likely to cross the region,
bringing primarily mountain snow to the Northern Rockies and
increased winds and possibly a brief shot of snow to the plains.
Continued unsettled weather in fast westerly or northwesterly flow
would continue to bring mainly mountain snow to the region into the
beginning of the next week.
- CC

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF  14  27   6  25 / 100   0   0   0
CTB  11  27   2  24 /  70   0   0   0
HLN   9  26   3  28 / 100   0   0   0
BZN  10  24   2  28 /  40   0   0   0
WEY  -2  19 -10  24 /  40  10   0   0
DLN  12  27   7  32 /  20   0   0   0
HVR  14  26   1  17 /   0  10   0   0
LWT  12  22   4  22 /  50  20   0   0

&&

.TFX WATCHES/WARNINGS/ADVISORIES...
Winter Weather Advisory until 11 AM MST Monday above 5000 feet
for Meagher.

Winter Weather Advisory until 11 AM MST Monday Cascade...
Fergus...Judith Basin.

&&

http://www.weather.gov/greatfalls

In the hours before

Special weather statement, Jan 27, 9:25 PM MST, 3 hours 54 minutes before
Special Weather Statement
National Weather Service Great Falls MT
925 PM MST Sun Jan 27 2019

MTZ014-015-052-053-055-280700-
Central and Southern Lewis and Clark-Madison-Jefferson-Broadwater-
Gallatin-
Including the cities of Helena, Flesher Pass, Lincoln,
MacDonald Pass, Rogers Pass, Ennis, Norris Hill, Raynolds Pass,
Twin Bridges, Virginia City, Montana City, Boulder, Boulder Hill,
Elk Park Pass, Homestake Pass, Whitehall, Toston, Townsend,
Winston, Bozeman, West Yellowstone, Battle Ridge Pass,
Bozeman Pass, and Targhee Pass
925 PM MST Sun Jan 27 2019

Narrow bands of steady to heavy snow will affect parts of
southwest Montana through midnight tonight. Snowfall rates up to 1
inch per hour are expected with the heaviest snow. Fresh snow
accumulations through midnight should generally reach 1 to 3
inches. This includes Boulder Hill, Bozeman Pass, Homestake Pass,
MacDonald Pass, and the city of Bozeman. Plan on slippery road
conditions and greatly reduced visibility in falling snow.
Local storm report, Jan 27, 10:22 PM MST, 2 hours 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
1022 PM MST SUN JAN 27 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1045 AM     NON-TSTM WND GST 2 WSW LEWISTOWN         47.05N 109.47W
01/27/2019  M59 MPH          FERGUS             MT   ASOS

            LEWISTOWN AIRPORT ASOS RECORDED 59 MPH PEAK
            WIND GUSTS AT 10:45 AM AND 10:54 AM MST ON
            27 JAN 2019.

&&
Local storm report, Jan 27, 10:45 PM MST, 2 hours 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
1045 PM MST SUN JAN 27 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0758 AM     NON-TSTM WND GST 3 WNW RAYNESFORD        47.28N 110.80W
01/27/2019  M58 MPH          CASCADE            MT   OTHER FEDERAL

&&
Local storm report, Jan 27, 10:48 PM MST, 2 hours 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
1048 PM MST SUN JAN 27 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1100 AM     NON-TSTM WND GST 2 WNW MOCCASIN          47.06N 109.95W
01/27/2019  M58 MPH          JUDITH BASIN       MT   MESONET

            MOCCASIN AGRIMET STATION.

&&
Local storm report, Jan 27, 10:51 PM MST, 2 hours 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
1051 PM MST SUN JAN 27 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1106 AM     NON-TSTM WND GST 3 NNE MONARCH           47.14N 110.82W
01/27/2019  M61 MPH          CASCADE            MT   DEPT OF HIGHWAYS

            MONARCH CANYON MDT WEATHER STATION.

&&
Local storm report, Jan 27, 11:49 PM MST, 1 hour 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
1149 PM MST SUN JAN 27 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1204 PM     NON-TSTM WND GST 8 WNW WHITEHALL         45.91N 112.25W
01/27/2019  M69 MPH          JEFFERSON          MT   UNKNOWN

&&

Event by event

3 blizzard. Local standard time, as filed.

Blizzard, Judith Basin

When
January 28, 1:19 AM MST
Where
Judith Basin forecast zone
Reported by
Department of Highways

MT DOT webcam at Judith Gap along US highway 191 showed zero visibility in falling and blowing snow.

Blizzard, Judith Basin

When
January 28, 1:25 AM MST
Where
Judith Basin forecast zone
Reported by
Law Enforcement

Fergus County Sheriff's Office reported the closure of US-191 from Eddies Corner to Harlowton due to zero visibility in blowing and drifting snow. Several vehicles slid off the roadway. This message was relayed via Facebook.

Blizzard, Fergus

When
January 28, 1:25 AM MST
Where
Fergus forecast zone
Reported by
Law Enforcement

Fergus County Sheriff's Office reported the closure of US-191 from Eddies Corner to Harlowton due to zero visibility in blowing and drifting snow. Several vehicles slid off the roadway. This message was relayed via Facebook.

What these are

Blizzard
Sustained winds or frequent gusts of 35 mph or more with falling or blowing snow that cuts visibility below a quarter mile for three hours or longer.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2019Every state in 2019This day in weather historyWarnings in Montana, January 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-10-01. Each event’s entry at NCEI: 794961, 794963, 796221.